SMITH & NEPHEW, INC. MIS 3.2MM X 45MM RIMMED PIN STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Back to Search Results |
| Catalog Number |
74016465 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
Device Embedded In Tissue or Plaque (3165)
| Date of Event |
04/15/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that, during a tka surgery, one (1) mis 3.2mm x 45mm rimmed pin sterile broke off in the patient when it was used to secure the 5/1 cut block.The broken piece was deep in bone and left where it was as do not cause a defect in the bone.The procedure was resumed, after a non-significant delay, with a s+n back-up device.No injury was reported as a consequence of this issue.
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photographs were reviewed and revealed that the device is fractured.The clinical/medical investigation concluded that, the provided electronic photocopy appears to show almost the entire threaded portion of the pin absent/broken off from the base of the pin; however, does not provide further insight into a clinical root cause.It is unknown if the pin fracture occurred during placement or extraction.The speed pin instructions for use does include effects of misuse/cautions/warnings, avoid bending force and notes ¿do not implant¿.The material composition of the pin is 431 stainless steel and the externally communicating device is not manufactured or intended for long-term tissue contact or implantation; therefore, long-term implantation data is not available.Based on the limited information provided, a user technique/variance or non-adherence to the instructions for use documents and/or surgical technique are potential contributing factors to the reported event.However, a definitive clinical root cause cannot be concluded.Although unlikely, migration of the fragment which is reportedly ¿deep in bone and left where it was¿ along with corrosion, micro-motion and/or local discomfort/tissue irritation cannot be ruled out with certainty.The patient impact is the retained non-implantable device which is reportedly ¿deep in bone¿, the required use of a backup to complete the procedure, and the 0¿30-minute surgical delay.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.